Neuropathy secondary to drugs is a loss of sensation (or movement) in a part of the body due to a certain medicine.
Causes, incidence, and risk factors:
The damage is caused by toxic effects of certain medications on the peripheral nerves (the nerves not in the brain or spinal cord). There is usually evidence of damage to the axon part of the nerve cell, which interferes with nerve signaling.
Most commonly, there is involvement of multiple nerves (polyneuropathy) which usually appears as sensation changes that begin in outward areas of the body (distal ) and progress toward the center of the body (proximal ). Occasionally, there may also be changes in movement.
Many medications can be associated with the development of neuropathy, including:
- Heart or blood pressure medications
- Indapamide (Lozol)
- Drugs used to fight cancer
- Drugs used to fight infections
- Metronidazole (Flagyl)
- Thalidomide (used to fight leprosy )
- INH (isoniazid) -- used against tuberculosis
- Drugs used to treat skin conditions (Dapsone)
- Anticonvulsants (Phenytoin)
- Anti-alcohol drugs (Disulfiram)
- Drugs to fight HIV
- Zidovudine (Retrovir, formerly AZT)
- Didanosine (Videx)
- Stavudine (Zerit)
- Zalcitabine (Hivid)
- Ritonavir (Norvir)
- Amprenavir (Agenerase)
Signs and tests:
A neurological examination may show abnormalities. Blood tests to check levels of the medication may show toxic levels. Normal blood levels of certain drugs may be toxic in elderly or other highly susceptible persons.
An EMG test of electrical activity of nerves and muscles will be done.
Treatment is based on the symptoms and their severity. The medication causing the neuropathy may be stopped, reduced in dose, or changed to another medication. (Any changes in medication should only occur as recommended by the health care provider).
Medications may be used to control painful neuropathy. However, the use of medications is usually discouraged unless absolutely necessary.
Over-the-counter analgesics may be helpful for mild pain. Antidepressant medications (such as amitriptyline or nortriptyline), or anticonvulsants (such as gabapentin), may be helpful for some types of nerve pain. Opiate pain relievers, such as morphine or fentanyl, may be needed to control severe pain.
Loss of sensation may require additional safety measures or other interventions to compensate for the loss of sensation.
In some cases, a partial or full return to normal function is possible. The disorder is not usually associated with life-threatening complications, but it can be uncomfortable or disabling.
- Permanent loss of sensation (or rarely, movement) of an area
- Inability to function at work or home because of permanent loss of sensation
- Pain associated with tingling in area of nerve injury
Calling your health care provider:
Call your health care provider if you have a loss of sensation or movement of any area of the body while taking any medication.
The health care provider will closely supervise treatment with any medication that may cause neuropathy. The goal is to maintain the proper blood level of medication needed to control disease and its symptoms while preventing toxic levels of the medication.
Kompoliti K, Horn S. Drug-Induced and iatrogenic neurological disorders. In: Goetz, CG, ed. Textbook of Clinical Neurology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 55.
Shy M. Peripheral neuropathies. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 446.
|Review Date: 3/26/2009|
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.